Alert archive / Puerto Rico / Red Flag Warnings in 2019

Red Flag Warning 7, NWS JSJ

March 2, 2019

NWS JSJ issued this red flag warning at Mar 2, 2019, 2:28 AM CST. It took effect at Mar 2, 2019, 7:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2019, 2:28 AM CST (08:28 UTC)
In effect from
Mar 2, 2019, 7:00 AM CST
Expired
Mar 2, 2019, 3:00 PM CST
In force
8 hr
Issued by
NWS JSJ

The text

As transmitted.

161 
WWCA82 TJSJ 020828
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
428 AM AST Sat Mar 2 2019

...Elevated fire weather conditions for the south coast of Puerto
Rico...

.Relative humidities will drop to low levels for several hours
while winds reach 18 mph or more. KBDI levels remain over 600, 
and in the case of Guanica, over 700.

PRZ014-027-021630-
/O.NEW.TJSJ.FW.W.0007.190302T1300Z-190302T2100Z/
South Central Coastal Plains-
Southwest Coastal Plains and Mona Island-
428 AM AST Sat Mar 2 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM AST
THIS AFTERNOON FOR ELEVATED FIRE WEATHER CONDITIONS FOR FIRE 
WEATHER ZONES 014 AND 027...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect from 9 AM this morning to 5 PM AST
this afternoon. 

* AFFECTED AREA...Fire weather zones 014 and 027.

* WIND...15 TO 20 MPH with gusts to 30 mph.

* HUMIDITY...35 to 45 percent.

* THUNDERSTORMS...None.

* HIGHEST THREAT...along the southwest coast.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Snell

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Mar 2, 1:41 AM CST, 47 minutes earlier.

Area forecast discussion, Mar 2, 1:41 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
341 AM AST Sat Mar 2 2019

.SYNOPSIS...A fairly stable weather pattern is expected to
prevail through early next week, as a result of the surface high
across the northeastern Atlantic. In addition, the surface high
will continue to promote east to southeast winds across Puerto
Rico and the U.S. Virgin Islands through early next week. An
increase in showers is expected next week as an upper-level trough
moves into the Atlantic and weakens the surface high. The
weakening of the surface high will weaken the trade wind cap, and
cause low- level moisture to filter in underneath the surface high
east of the Leeward Islands. Also, an upper-level jet is forecast
to be north or slightly over the region this weekend into the
middle of next week. The low-level moisture combining with the
added moisture will also help increase the chance of rain across
the region.

&&

.SHORT TERM...Today through Monday...
High pressure at the surface will shift westward to the sub
tropical central Atlantic during the period to maintain moderate
to fresh east to east southeast flow during the period. Mid levels
will see persistent high pressure. At upper levels, a ridge over
the eastern Caribbean will lean over into the western tropical
Atlantic and allow a jet streak of 65 knots to migrate southeast
over the area on Monday.

The high pressure at mid and upper levels and the very dry
atmosphere that accompanies them will prevent deep convection.
Nevertheless some passing showers will move onshore over the
islands overnight and early morning each day, and heating should
be sufficient to generate afternoon showers in west northwest
Puerto Rico as patches of moisture in the prevailing trade wind
flow cross from time to time.

&&

.LONG TERM...Tuesday through Saturday...

A relatively fair weather pattern is expected during the
beginning of the long-term period. Isolated to scattered showers
will develop across northern, and eastern portions of Puerto Rico
during the morning, then showers will move to the western and
interior during the afternoon. Furthermore, due to the lack of
deep moisture because of the trade wind cap, showers will be
brief with light rainfall accumulations through Wednesday.

A front will move into the Atlantic waters on Monday, and weaken
the surface high in the central Atlantic. The weakening of the
surface high will also weaken the trade wind cap across the
Caribbean. As a result, an increase in moisture is expected
during the middle of the week. In addition, the jet streak that is
forecast to develop this weekend will remain over Puerto Rico or
just slightly north. The jet will provide some instability to the
upper-levels of the atmosphere. This added instability should
enhance shower development Wednesday through Saturday. However,
the mid and upper-levels of the atmosphere will continue to be
devoid of moisture, thus limiting the vertical development of the
showers.

&&

.AVIATION...VFR durg entire prd. SCT ocnl BKN lyrs nr FL050...FL080
en route btw islands and ovr regional waters with mstly isold -
SHRA/SHRA. Sfc wnd calm to LGT/VRB bcmg fm E-ESE 10 to 15 kts with
sea breeze variations. Isold-SCT VCSH psbl nr TJMZ/TJBQ and ovr CTRL
and W PR 02/17Z-02/22Z. Otherwise no sig operational wx impacts.
Maximum winds W 45-55 kt btwn FL380-430 until 03/06Z.

&&

.MARINE...Choppy marine conditions are expected over the next
several days. As a result of east to southeast winds of 15 to 20
kts. Therefore, small craft operators are urged to exercise
caution through the weekend. Seas will range from 3 to 5 feet.
There will be a high risk of rip currents for the Culebrita beach
today. Elsewhere, there is a low to moderate risk of rip currents.

&&

.FIRE WEATHER....

Recent KDBI observations indicate that soils are still relative dry
with values near or above critical thresholds. These conditions are
occurring across the southern, western and portions of central
coastal plains of Puerto Rico. In addition, current guidance shows
limited low-level moisture across the region through early next
week. This will limit wetting rains that could help condition across
the plains. Furthermore, east to southeast winds of 15 to 20 mph
will continue to dry out fuels today through the weekend. As a
result of drier conditions and strong easterly winds relative
humidities values are forecast to be near the middle 30 to lower 40s
during the afternoon for a couple of hours or so. Therefore fire
danger will be elevated and a red flag warning has been issued today.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  74  85  73 /  20  30  30  40
STT  81  75  81  75 /  20  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 AM AST early this morning for
     North Central-Northeast-Northwest-San Juan and Vicinity.

     Red Flag Warning until 4 PM AST for Eastern, Western, portions
     of the Central Coastal Plains.

     High Rip Current Risk through this afternoon for Culebra.

VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....TW
Hazardous weather outlook, Mar 1, 6:28 AM CST, 20 hours before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
438 AM AST viernes 1 de marzo de 2019

AMZ710>745-PRZ001>013-020845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe-
438 AM AST viernes 1 de marzo de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos de entre 15 a 25 mph (12-22
nudos) con rafagas de vientos mas fuertes ocasionalmente a traves de
las aguas regionales y pasajes locales, al igual que para las areas
costeras del norte y sur.

.Olas... Se espera oleaje picado de hasta 7 pies a traves de las
aguas mar afuera del Atlantico y pasajes locales y hasta 6 pies en
otros lugares.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para todas las playas del noroeste al noreste puerto Rico, al igual
para las playas del norte de Culebra. Existe tambien un riesgo
moderado de corrientes marinas para algunas de las playas del sur de
Puerto Rico al igual para aquellas en Culebra y Vieques.

. Dia dos a siete... sabado a jueves

Oleaje picado y peligroso continuara hasta el sabado. Un riesgo
moderado de corrientes marinas continuara para la mayoria de las
playas al menos hasta viernes y sabado.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-020845-
San Tomas, San John y Islas Adyacentes-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
438 AM AST viernes 1 de marzo de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...hoy y esta Noche

.Viento...Se esperan vientos sostenidos de entre 15 a 25 mph (12-22
nudos) con rafagas de vientos mas fuertes ocasionalmente a traves de
las aguas regionales y pasajes locales, al igual que a lo largo de
las areas costeras.

.Olas...Se espera oleaje picado de hasta 7 pies a traves de las
aguas mar afuera del Atlantico y pasajes locales y hasta 6 pies en
otros lugares.

.Corrientes Marinas...Un riesgo alto de corrientes marinas para
las playas del noroeste de San Tomas y un riesgo moderado de
corrientes marinas para las playas remanentes de las Islas Virgenes
Americanas.

.Dia dos a siete...sabado a jueves

Oleaje picado y peligroso continuara hasta el sabado. Un riesgo
moderado de corrientes marinas continuara para la mayoria de las
playas al menos hasta viernes y sabado.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

Nearby

Red Flag Warnings in Puerto Rico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.